Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Aberdeen, SD

August 21, 2017Hughes County, Lyman County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2017, 8:55 AM CDT for Hughes County, Lyman County, Stanley County, South Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 8:55 AM CDT (13:55 UTC)
Expired
Aug 21, 2017, 10:00 AM CDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Hughes County, SD, Lyman County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:20 AM CDTHAIL 1.58 W Cedar Creek Rec Are, SD
Aug 21, 9:30 AM CDTHAIL 17 Ssw Rosseau, SDPEA TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 8:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS53 KABR 211355
SVRABR
SDC065-085-117-211500-
/O.NEW.KABR.SV.W.0170.170821T1355Z-170821T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
855 AM CDT MON AUG 21 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stanley County in central South Dakota...
  Southern Hughes County in central South Dakota...
  North central Lyman County in central South Dakota...

* Until 1000 AM CDT

* At 854 AM CDT, a severe thunderstorm was located near Rousseau, or
  10 miles southeast of Pierre, moving east at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Pierre, Fort Pierre, Cedar Creek Rec Area, Rousseau, Lake Sharpe,
  Joe Creek Rec Area, West Bend Rec Area and Degrey Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4425 10044 4443 10032 4434 9968 4396 9974
TIME...MOT...LOC 1354Z 290DEG 29KT 4426 10019 

HAIL...2.00IN
WIND...60MPH
 
$$

Connelly
5 follow-up statements
358 
WWUS53 KABR 211410
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
910 AM CDT MON AUG 21 2017

SDC065-085-117-211500-
/O.CON.KABR.SV.W.0170.000000T0000Z-170821T1500Z/
Stanley SD-Hughes SD-Lyman SD-
910 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHEASTERN STANLEY...SOUTHEASTERN HUGHES AND NORTH CENTRAL
LYMAN COUNTIES...

At 910 AM CDT, a severe thunderstorm was located near Degrey Rec
Area, or 17 miles southeast of Pierre, moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Joe Creek Rec Area, Cedar Creek Rec Area, Rousseau, West Bend Rec
Area, Degrey Rec Area and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4421 10033 4438 10017 4434 9968 4396 9974
TIME...MOT...LOC 1410Z 290DEG 27KT 4422 10003 

HAIL...2.00IN
WIND...60MPH
 
$$

SD
262 
WWUS53 KABR 211422
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
922 AM CDT MON AUG 21 2017

SDC065-085-117-211500-
/O.CON.KABR.SV.W.0170.000000T0000Z-170821T1500Z/
Stanley SD-Hughes SD-Lyman SD-
922 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHEASTERN STANLEY...SOUTHEASTERN HUGHES AND NORTH CENTRAL
LYMAN COUNTIES...

At 921 AM CDT, a severe thunderstorm was located over Cedar Creek Rec
Area, or 18 miles northwest of Lower Brule, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Joe Creek Rec Area, Cedar Creek Rec Area, Rousseau, West Bend Rec
Area, Degrey Rec Area and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 10019 4434 10009 4434 9968 4396 9974
TIME...MOT...LOC 1421Z 289DEG 27KT 4419 9993 

HAIL...1.75IN
WIND...60MPH
 
$$

SD
304 
WWUS53 KABR 211432
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
932 AM CDT MON AUG 21 2017

SDC065-085-117-211500-
/O.CON.KABR.SV.W.0170.000000T0000Z-170821T1500Z/
Stanley SD-Hughes SD-Lyman SD-
932 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHEASTERN STANLEY...SOUTHEASTERN HUGHES AND NORTH CENTRAL
LYMAN COUNTIES...

At 932 AM CDT, a severe thunderstorm was located near Cedar Creek Rec
Area, or 15 miles northwest of Lower Brule, moving east at 25 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Joe Creek Rec Area, Cedar Creek Rec Area, West Bend Rec Area and Lake
Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 10009 4427 10001 4429 9969 4399 9974
TIME...MOT...LOC 1432Z 290DEG 23KT 4417 9987 

HAIL...1.50IN
WIND...<50MPH
 
$$

SD
840 
WWUS53 KABR 211445
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
945 AM CDT MON AUG 21 2017

SDC117-211454-
/O.CAN.KABR.SV.W.0170.000000T0000Z-170821T1500Z/
Stanley SD-
945 AM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 PM CDT for
central South Dakota.

LAT...LON 4414 9996 4423 9987 4422 9970 4415 9971
      4401 9974
TIME...MOT...LOC 1444Z 290DEG 25KT 4414 9977 

$$

SDC065-085-211500-
/O.CON.KABR.SV.W.0170.000000T0000Z-170821T1500Z/
Hughes SD-Lyman SD-
945 AM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR SOUTHEASTERN HUGHES AND NORTH CENTRAL LYMAN COUNTIES...

At 944 AM CDT, a severe thunderstorm was located over Joe Creek Rec
Area, or 10 miles northwest of Lower Brule, moving east at 30 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Joe Creek Rec Area, Cedar Creek Rec Area, West Bend Rec Area and Lake
Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4414 9996 4423 9987 4422 9970 4415 9971
      4401 9974
TIME...MOT...LOC 1444Z 290DEG 25KT 4414 9977 

HAIL...1.25IN
WIND...<50MPH
 
$$

SD
025 
WWUS53 KABR 211454
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
954 AM CDT MON AUG 21 2017

SDC065-085-211503-
/O.EXP.KABR.SV.W.0170.000000T0000Z-170821T1500Z/
Hughes SD-Lyman SD-
954 AM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUGHES AND NORTH
CENTRAL LYMAN COUNTIES WILL EXPIRE AT 1000 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 PM CDT for
central South Dakota.

LAT...LON 4414 9996 4423 9987 4422 9970 4415 9971
      4401 9974
TIME...MOT...LOC 1453Z 290DEG 29KT 4412 9970 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:36 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 6:36 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
636 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 400 AM CDT Mon Aug 21 2017

A rather large complex of showers and thunderstorms has been ongoing
for several hours across northwest and now into central/north
central SD. Mid level impulse moving across the region is responsible
for this. Hi-res models are just now catching onto this feature,
while several hours ago they were all performing rather poorly.
Still not too confident on the evolution of all this, but it appears
this activity will move into the James valley in the next few hours
before gradually diminishing in coverage as it moves further east.
There could be some additional development across the area as well,
but indications point to this being the main show for the time
being. That said, all the cloud cover associated with this complex
could prevent viewing of the eclipse, but mainly for eastern areas
of the CWA. Central SD into the James River valley appears to be in
a decent opportunity for viewing as the back edge of the cloud cover
moves across the region later this morning.

Surface high pressure will build south into the area overnight,
bringing mostly clear skies and dry conditions. This high will
remain in place on Tuesday with tranquil conditions and pleasant
temperatures. In fact, the high will still have an influence over
the area on Wednesday and it appears dry conditions will continue
through mid-week.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 400 AM CDT Mon Aug 21 2017

Not much change overall to the extended which will feature a
meridional pattern, starting with a high amplitude upper ridge
moving into the central CONUS. An upper trough will move into
northwest Canada, resulting in zonal flow for the weekend, with an
upper ridge building back across the western CONUS for the start of
next week. Generally this will result in dry conditions with only a
short period where we will see any shortwave activity or mid level
moisture - Friday and Saturday. As for temperatures, we start with a
broad expanse of high pressure to the southeast and northeast
initially, with a lee low across western Nebraska. Low level flow
will be east to southeast for the latter half of the work week, so
Thursday will feature average temperatures. The flow becomes more
southerly ahead of the upper pattern transition, leading to
temperatures a touch above average for Friday. A quick frontal
passage will bring our numbers back closer to average for the
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 635 AM CDT Mon Aug 21 2017

Convection across the area could impact KATY/KMBG/KPIR this
morning, with more stable conditions later today. VFR conditions
for all terminals otherwise.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Aug 21, 4:58 AM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CDT Mon Aug 21 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
458 AM CDT Mon Aug 21 2017 /358 AM MDT Mon Aug 21 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

An area of showers and thunderstorms early this morning over
central South Dakota with push east through late morning. A few
storms could be strong to severe, with large hail possible.
Otherwise, additional thunderstorm development is possible today,
but the overall areal coverage is expected to diminish, with only
a low threat for severe storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Aug 21, 6:56 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
556 AM MDT MON AUG 21 2017

SDZ015-211245-
Dewey SD-
556 AM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEWEY COUNTY UNTIL
645 AM MDT...

At 556 AM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Creek, or 8 miles north of Lantry, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Green Grass and Bear Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4504 10148 4520 10149 4530 10093 4508 10091
      4502 10150 4504 10150
TIME...MOT...LOC 1156Z 259DEG 28KT 4513 10137

TMT
Special weather statement, Aug 21, 7:28 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
728 AM CDT MON AUG 21 2017

SDZ020-021-211315-
Grant SD-Codington SD-
728 AM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND EASTERN
CODINGTON COUNTIES UNTIL 815 AM CDT...

At 728 AM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, moving northeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Watertown, Rauville, Waverly, Troy and Pelican Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4498 9685 4498 9688 4495 9688 4481 9706
      4486 9723 4510 9700 4502 9680
TIME...MOT...LOC 1228Z 225DEG 19KT 4488 9710

TMT
Special weather statement, Aug 21, 7:47 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
747 AM CDT MON AUG 21 2017

SDZ033>035-045-048-211345-
Hughes SD-Stanley SD-Sully SD-Lyman SD-Jones SD-
747 AM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES...SOUTH
CENTRAL SULLY...SOUTHERN STANLEY...NORTHWESTERN HUGHES AND
NORTHWESTERN LYMAN COUNTIES UNTIL 845 AM CDT/745 AM MDT/...

At 747 AM CDT/647 AM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southwest of Chantier Creek Recreation Area, or
20 miles west of Fort Pierre, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pierre, Fort Pierre, Grey Goose, Overlook Rec Area, Okobojo Point Rec
Area, Spring Creek Rec Area, Cow Creek Rec Area, West Shore Rec Area,
Oahe Mission Rec Area, Wendte and Chantier Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4425 10099 4455 10100 4459 10004 4407 10013
TIME...MOT...LOC 1247Z 268DEG 32KT 4440 10080

TMT
Local storm report, Aug 21, 7:50 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             WATERTOWN               44.92N 97.17W
08/21/2017  E1.75 INCH       CODINGTON          SD   TRAINED SPOTTER

            MOSTLY PEA HAIL BUT SOME REACHED THE SIZE OF
            A GOLFBALL.

&&

KLG
Special weather statement, Aug 21, 8:24 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
824 AM CDT Mon Aug 21 2017

SDZ005>008-010-011-211430-
McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Including the cities of Eureka, Aberdeen, Britton, Sisseton,
Ipswich, and Webster
824 AM CDT Mon Aug 21 2017

An area of gusty winds is moving across north central and
northeast South Dakota this morning. Winds of 40 mph are possible
through the mid morning hours.

Connelly

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:41 AM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully64 min
Aug 21, 6:36 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully34 min
Aug 21, 6:56 AM CDTSpecial Weather StatementABRDewey49 min
Aug 21, 7:28 AM CDTSpecial Weather StatementABRCodington47 min
Aug 21, 7:45 AM CDTSevere Thunderstorm WarningABRCodington, Grant20 min
Aug 21, 7:47 AM CDTSpecial Weather StatementABRStanley58 min
Aug 21, 7:54 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully66 min
Aug 21, 8:38 AM CDTSevere Thunderstorm WarningABRJones, Stanley52 min
Aug 21, 8:54 AM CDTAreal Flood WarningABRCodington, Hamlin3 hr
Aug 21, 9:07 AM CDTSevere Thunderstorm WarningABRJones38 min
Aug 21, 9:19 AM CDTSevere Thunderstorm WarningABRJones, Lyman41 min
Aug 21, 9:42 AM CDTSevere Thunderstorm WarningABRJones, Lyman33 min
Aug 21, 9:50 AM CDTSevere Thunderstorm WarningABRLyman40 min
Aug 21, 10:11 AM CDTFlash Flood WarningABRHughes, Lyman, Stanley3 hr
Aug 21, 10:16 AM CDTSevere Thunderstorm WarningABRLyman30 min
Aug 21, 10:29 AM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 21, 10:42 AM CDTSevere Thunderstorm WarningABRLyman33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.